Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 16, NWS Elko, NV

July 22, 2020Nye County, White Pine County, Nevada

NWS Elko, NV issued this red flag warning at Jul 22, 2020, 11:10 AM PDT for Nye County, White Pine County, Nevada. It took effect at Jul 23, 2020, 10:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2020, 11:10 AM PDT (18:10 UTC)
In effect from
Jul 23, 2020, 10:00 AM PDT
Expired
Jul 23, 2020, 8:00 PM PDT
In force
10 hr
Issued by
NWS Elko, NV

Counties Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 242 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 6.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
2655 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

154 
WWUS85 KLKN 221810
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
1110 AM PDT Wed Jul 22 2020


NVZ425-231215-
/O.UPG.KLKN.FW.A.0008.200723T1700Z-200724T0300Z/
/O.NEW.KLKN.FW.W.0016.200723T1700Z-200724T0300Z/
/O.EXA.KLKN.FW.W.0015.000000T0000Z-200723T0400Z/
White Pine and Northeast Nye Counties-
1110 AM PDT Wed Jul 22 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM PDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW
WINDS FOR FIRE WEATHER ZONES 425... 
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM PDT THURSDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 
425...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect until 9 PM PDT this evening. A Red Flag Warning has also
been issued from 10 AM to 8 PM PDT Thursday. The Fire Weather
Watch is no longer in effect.

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties.

* Winds This Afternoon...South 10 to 20 mph with gusts up to 25
  mph, except inthe vicinity of thunderstorms where strong erratic
  winds will occur.

* Winds and RH Thursday...Strong south to southwest winds of 15 
  to 20 mph with gusts of 35 mph are expected Thursday, along with
  relative humidity values of 10 percent or less.

* Impacts this Afternoon...Dry lightning may create new fire
  starts and combine with strong outflow winds to produce rapid
  fire growth.

* Impacts Thursday...The combination of gusty winds and low 
  humidity will create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ424-426-427-437-438-469-470-230400-
/O.CON.KLKN.FW.W.0015.000000T0000Z-200723T0400Z/
Southeastern Humboldt County and northern Lander County-
Northern Nye County-Mojave-Central Nevada-Toiyabe-Humboldt County-
Quinn-W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-Eastern Elko County-
1110 AM PDT Wed Jul 22 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER
ZONES 424...438...469 AND 470...

* Affected Area...Fire Weather Zone 424 Southeastern Humboldt 
  County and northern Lander County...Fire Weather Zone 426 
  Northern Nye County-Mojave...Fire Weather Zone 427 Central 
  Nevada-Toiyabe...Fire Weather Zone 437 Humboldt County-Quinn...
   Fire Weather Zone 438 W Elko County, N Eureka and Lander 
  Counties N of I80...Fire Weather Zone 469 Central Elko County 
  and Fire Weather Zone 470 Eastern Elko County.

* Thunderstorm Coverage...Dry thunderstorm development is 
  expected Wednesday bringing more dry lightning to the area. A 
  few isolated areas may receive a wetting rain.

* Outflow Winds...Outflow wind gusts of 50 mph or stronger will 
  be possible with any virga showers and thunderstorms.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
5 follow-up statements
437 
WWUS85 KLKN 221822 CCA
RFWLKN

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Elko NV
1122 AM PDT Wed Jul 22 2020


NVZ425-231215-
/O.UPG.KLKN.FW.A.0008.200723T1700Z-200724T0300Z/
/O.COR.KLKN.FW.W.0016.200723T1700Z-200724T0300Z/
/O.COR.KLKN.FW.W.0015.000000T0000Z-200723T0400Z/
White Pine and Northeast Nye Counties-
1122 AM PDT Wed Jul 22 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM PDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW
WINDS FOR FIRE WEATHER ZONES 425... 
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM PDT THURSDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 
425...

The National Weather Service in Elko has issued a Red Flag
Warning for dry thunderstorms and gusty outflow winds, which is 
in effect until 9 PM PDT this evening. A Red Flag Warning for 
gusty winds and low relative humidity, has also been issued from 
10 AM to 8 PM PDT Thursday. The Fire Weather Watch is no longer in
effect.

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties.

* Winds This Afternoon...South 10 to 20 mph with gusts up to 25
  mph, except in the vicinity of thunderstorms where strong and
  erratic winds of 50 mph or stronger are possible.

* Winds and RH Thursday...Strong south to southwest winds of 15 
  to 20 mph with gusts of 35 mph are expected Thursday, along with
  relative humidity values of 10 percent or less.

* Impacts this Afternoon...Dry lightning may create new fire
  starts and combine with strong outflow winds to produce rapid
  fire growth.

* Impacts Thursday...The combination of gusty winds and low 
  humidity will create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ424-426-427-437-438-469-470-230400-
/O.COR.KLKN.FW.W.0015.000000T0000Z-200723T0400Z/
Southeastern Humboldt County and northern Lander County-
Northern Nye County-Mojave-Central Nevada-Toiyabe-Humboldt County-
Quinn-W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-Eastern Elko County-
1122 AM PDT Wed Jul 22 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER
ZONES 424...426...427...437...438...469 AND 470...

* Affected Area...Fire Weather Zone 424 Southeastern Humboldt 
  County and northern Lander County...Fire Weather Zone 426 
  Northern Nye County-Mojave...Fire Weather Zone 427 Central 
  Nevada-Toiyabe...Fire Weather Zone 437 Humboldt County-Quinn...
   Fire Weather Zone 438 W Elko County, N Eureka and Lander 
  Counties N of I80...Fire Weather Zone 469 Central Elko County 
  and Fire Weather Zone 470 Eastern Elko County.

* Thunderstorm Coverage...Dry thunderstorm development is expected
  today bringing more dry lightning to the area. A few isolated 
  areas may receive a wetting rain.

* Outflow Winds...Outflow wind gusts of 50 mph or stronger will 
  be possible with any virga showers and thunderstorms.

* Impacts...Dry lightning may create new fire starts and combine 
  with strong outflow winds to produce rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
006 
WWUS85 KLKN 230415
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
915 PM PDT Wed Jul 22 2020

NVZ425-232215-
/O.EXP.KLKN.FW.W.0015.000000T0000Z-200723T0400Z/
/O.CON.KLKN.FW.W.0016.200723T1700Z-200724T0300Z/
White Pine and Northeast Nye Counties-
915 PM PDT Wed Jul 22 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM PDT
THURSDAY FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONES 425...
...RED FLAG WARNING HAS EXPIRED FOR DRY THUNDERSTORMS AND GUSTY
OUTFLOW WINDS FOR FIRE WEATHER ZONES 425...

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties.

* Winds and RH...Strong south to southwest winds of 15 to 20 mph
  with gusts of 35 mph are expected Thursday, along with relative
  humidity values of 10 percent or less.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ424-426-427-437-438-469-470-230515-
/O.EXP.KLKN.FW.W.0015.000000T0000Z-200723T0400Z/
Southeastern Humboldt County and northern Lander County-
Northern Nye County-Mojave-Central Nevada-Toiyabe-Humboldt County-
Quinn-W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-Eastern Elko County-
915 PM PDT Wed Jul 22 2020

...RED FLAG WARNING HAS EXPIRED FOR DRY THUNDERSTORMS AND GUSTY
OUTFLOW WINDS FOR FIRE WEATHER ZONES 424...426...427...437...
438...469 AND 470...

Scattered dry thunderstorms are no longer expected tonight. 
However, scattered showers and isolated thunderstorms are possible
through the late evening hours with some areas receiving some 
rain although widespread wetting rains are not expected. Gusty
outflow winds could also occur with the stronger storms through 
the late evening hours.

$$
518 
WWUS85 KLKN 230903
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
203 AM PDT Thu Jul 23 2020


NVZ425-240300-
/O.CON.KLKN.FW.W.0016.200723T1700Z-200724T0300Z/
White Pine and Northeast Nye Counties-
203 AM PDT Thu Jul 23 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RH FOR FIRE WEATHER
ZONES 425...

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties.

* Winds and RH...Strong south to southwest winds of 15 to 20 mph 
  with gusts of 35 mph are expected Thursday, along with 
  relative humidity values of 10 percent or less.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
934 
WWUS85 KLKN 232045
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
145 PM PDT Thu Jul 23 2020

NVZ425-240300-
/O.CON.KLKN.FW.W.0016.000000T0000Z-200724T0300Z/
White Pine and Northeast Nye Counties-
145 PM PDT Thu Jul 23 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
425...

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties.

* Winds and RH...South to southwest winds of 10 to 20 mph with
  gusts of 35 mph will continue into this evening, along with 
  relative humidity values of 10 percent or less.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
839 
WWUS85 KLKN 240304
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
804 PM PDT Thu Jul 23 2020

NVZ425-240415-
/O.EXP.KLKN.FW.W.0016.000000T0000Z-200724T0300Z/
White Pine and Northeast Nye Counties-
804 PM PDT Thu Jul 23 2020

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 425...

Critical fire weather conditions are coming to an end this evening
as winds continue to diminish across east-central Nevada 
including White Pine county. Therefore, the red flag warning has 
been allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jul 22, 2:17 AM PDT, 8 hours 53 minutes earlier.

Area forecast discussion, Jul 22, 2:17 AM PDT, 8 hours 53 minutes before
Area Forecast Discussion
National Weather Service Elko NV
217 AM PDT Wed Jul 22 2020

.SYNOPSIS...Isolated to scattered thunderstorms are expected
across NV for the next several days. Some stronger storms can form
today, especially in Humboldt county, leading to strong gusty
outflow winds. Today will again be a critical fire weather day
from the threat of dry lightning and the strong gusty outflows.
Drier weather should then gradually return to NV by the end of the
week. Highs will be above normal for this time of year.

&&

.SHORT TERM...Today and Thursday.

Today will be an active day with isolated to scattered
thunderstorms across NV. The moisture is concentrated mostly in
northern half of NV which should keep the bulk of the activity
north of highway 50. Central NV should see dry air infiltrating
into NV which will be limiter on the convection. An upper level
low is sitting off the west coast of California and will be moving
to the east. This will put portions of west- central Nevada in
the northeast upper diffluent region of the upper low. This will
server to add dynamic forcing to the region which should enhance
the strength of the thunderstorms. Indeed looking at the
forecasted profiles the available energy is very high for the
region this afternoon. What this boils down to is that stronger to
severe storms are possible this afternoon and evening. The main
threat from the thunderstorms will be strong gusty outflows with
outflows exceeding 60 mph possible. Another threat is that of
large hail with soundings pointing to favorable formation
condition within the more powerful storms. Thunderstorms that do
form today should be mainly dry with only wetting cores on the
powerful storms. That being said these wet cores could lead to
brief but heavy period of rainfall over a small area. Thunderstorm
activity is such that it should persist into the early portion of
the overnight. The low will cause breezy winds in central NV this
afternoon and evening. Temperatures will remain on the high side
today with 80s and 90s over much of NV.

Thursday. A dry southerly flow will continue into NV which will
greatly aid in the curtailment of thunderstorm activity. There
will still be enough moisture for isolated thunderstorm mainly in
northern NV Thursday afternoon. The dynamics will also have
eroded with the opening and weakening of trough that supports
todays convection. This should prevent most if not all stronger
storms from forming. The open trough should still lead to breezy
winds mainly in eastern NV during Thursday afternoon.
Temperatures should cool a little but generally 80s and 90s will
persist across NV.

.LONG TERM...Thursday night through next Tuesday

Guidance continues to be in agreement about the synoptic
setup for Thursday night into Friday. A trough axis continues
to linger in the region, basically allowing a stationary boundary
to setup. Instability won’t be as impressive as previous days, but
it may still be enough to kick up a isolated storm, or two. This
would most likely happen in northern Nevada where PWAT values may
still average from 0.5 to 0.75”. Meanwhile, the rest of the
region looks like it will lose moisture support from the monsoon.
Things should dry out by Friday morning.

Over the weekend, a trough axis drops along the California coast,
but whether or not we’ll see a closed low come from it will still
need to be determined. The resulting south-southwesterly flow
helps to let some moisture scoot into the region as well, ensemble
members across the board are agreeing that rainfall reaching the
surface is unlikely. For now, we won’t rule out a dry thunderstorm
or two over the weekend.

For Monday and Tuesday, once again, there are aspects that
have guidance agreement while there are others that are resolving
different scenarios. It seems high pressure from the ridge over
the central U.S. pushes in to the region. How far into the region
it extends helps decide where, if any, showers can pop up.
Confidence related to showers for these two days is on the low side.

Temperatures continue to trend just above average with afternoon
highs in the 90s and overnight lows in the 50s and 60s.

&&

.AVIATION...Isolated to scattered high based thunderstorms form
today after 19Z, except at KTPH. Environment where the primary
aviation hazard will be for virga shafts generating erratic strong
gusty winds. A few stronger storms with hail may be possible as
well.

For KTPH, gradient winds result in local gusts to 30KTS after 19Z
Thursday.

High density altitude will be present at all terminals.

&&

.FIRE WEATHER...Very complex fire weather situation has developed
across northern and central Nevada. The upper level low will inch
closer to the region. This will add some energy to the storms,
especially across portions of Humboldt county. Main threat
with the red flag warning for the northern zones will be strong
wind gusts of 50 to 60 mph from thunderstorms. Little to no rain
is anticipated as well. Further south, critical fire conditions in
the form of winds/low RH are possible across fire zones 426 and
427. Borderline winds/RH is expected for 425 is also expected.

The threat for winds/RH will move east on Thursday, especially for
zone 425 where a fire weather watch is in effect. Other zones will
see breezy conditions with a drier air mass in place. Some
isolated dry convection is possible with more wet storms seen
further north.

Afternoon convection is expected to continue through Friday and
the weekend for portions of Elko county. Highs during this period
will continue to remain in the 90s with lows in the 40s and 50s.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 9 PM PDT this
evening for Central Elko County-Central Nevada-Toiyabe-Eastern
Elko County-Humboldt County-Quinn-Northern Nye County-Mojave-
Southeastern Humboldt County and northern Lander County-W Elko
County, N Eureka and Lander Counties N of I80.

Fire Weather Watch from Thursday morning through Thursday
evening for White Pine and Northeast Nye Counties.

&&

99/84/92/99

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 12:58 PM PDTSpecial Weather StatementLKN32 min
Jul 22, 1:03 PM PDTSpecial Weather StatementLKNLander27 min
Jul 22, 1:16 PM PDTSpecial Weather StatementLKNElko29 min
Jul 22, 1:27 PM PDTSpecial Weather StatementLKNElko33 min
Jul 22, 1:37 PM PDTSpecial Weather StatementLKNEureka23 min
Jul 22, 1:46 PM PDTSpecial Weather StatementLKN29 min
Jul 22, 1:50 PM PDTSpecial Weather StatementLKN25 min
Jul 22, 2:20 PM PDTSpecial Weather StatementLKNElko40 min

Nearby

Red Flag Warnings in Nevada, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.